MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM LIGHTNING 8; QEW

PENUMBRA, INC. INDIGO SYSTEM LIGHTNING 8; QEW
Model Number LITNG8XTORQ115-A
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00525.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the iliac artery using a lightning aspiration tubing (lightning), an indigo system aspiration catheter 8 (cat8), an aspiration tubing (tubing), a penumbra engine (engine), and a penumbra engine canister (canister).During the procedure, the indicator light on the lightning unit turned solid red after turning the flow switch to the on position.To troubleshoot, the physician unplugged and plugged back in the cord from the lightning to the usb port on the engine, flushed the cat8 and tubing, as well as making sure that the canister was seated properly on the engine.However, the lightning unit remained solid red and none of the four indicator lights on the engine illuminated.Subsequently, the lightning was removed and exchanged for a new lightning, but the same issue occurred.The physician then exchanged the engine for a second engine, but the lightning unit remained solid red and none of the four indicator lights on the engine illuminated.Therefore, the physician removed the canister.It was also reported that the first engine was tested with the new canister and it was noted that the engine was able to achieve full aspiration without any issue.The procedure was completed using the same second lightning, the same second engine, and a new canister.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned lightning was unable to confirm the reported solid red-light.The lightning functioned as intended when connected to the returned canister on a demonstration engine.If the lightning is switched on without vacuum present in the canister it will blink red.Evaluation of the returned canister revealed that the lid was not properly seated on the canister housing.If the lid is not properly seated on the canister it will seal; therefore, no vacuum pressure will build up in the canister.This likely caused the difficulty experienced during the procedure and would cause the lightning to flash red when switched on.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00525.

Brand Name
INDIGO SYSTEM LIGHTNING 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11510454
Report Number3005168196-2021-00524
Device Sequence Number3843970
Product Code QEW
UDI-Device Identifier00815948022546
UDI-Public00815948022546
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K193244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2023
Device Model NumberLITNG8XTORQ115-A
Device Catalogue NumberLITNG8XTORQ115
Device Lot NumberH10690
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005